Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Your advice for restarting treatment, please.
Dec 3, 2004

Thanks for being a wonderful resource.

I was on treatment for 7 years (Viracept, Epivir, Ziagen) with excellent results and was able to maintain a CD4 count of 800+ while my viral load was undetectable. I have been off meds now for 18 months, viral load has increased to 50,000 but the CD 4 count remains over 800. My doctor is recommending I restart treatment in 2-3 months but I am confused on which treatment regimen to use. Certainly there have been improvements since I started with my original combination of drugs I have used since 1996. Just what combination(s) are available? And which have not been found to cause lipoatrophy?

I should mention that I am 60, in excellent health, with visible facial lipoatrophy.

Response from Dr. Conway

Restarting treatment in a case such as yours is an individual decision. In many cases, people might wait to start until your CD4 count is much lower (perhaps 350 or so), especially if your counts have never been below that level. However, if your counts were <50 at some point, I would probably restart you sooner, because it is likely that your count will go down to such levels at some point, so why wait until that happens (putting you at risk of opportunistic infections) to act?

As for what combination to use, the main culprits for liodystrophy appear to be stavudine as well as the protease inhibitors except for atazanavir and perhaps nelfinavir.

I would hope that within these types of guidelines, there would be a treatment that could work for you, if you and your doc choose to restart.



Previous
follow up: unexplained symptoms
Next
Canadian or European suppliers for Nufill?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement